Polynomial Bound on the Local Betti Numbers of a Real Analytic Germ
Annales de l'Institut Fourier, Volume 67 (2017) no. 1, p. 367-396

This paper proves the existence of a bound on the sum of local Betti numbers of a real analytic germ by a polynomial function of the multiplicity of the germ. This result can be interpreted as a localization of the classical Oleinik–Petrovsky bound (aka. Thom–Milnor bound) on the sum of Betti numbers of a semi-algebraic set. The key elements of the proof are the tangent cone of the germ, the Thom–Mather topological trivialization theorem, the Oleinik–Petrovsky bound, and a result by D. Mumford and J. Heintz bounding the degrees of the generators of an ideal by a polynomial function of the geometric degree of its associated variety. Our result is then applied to yield bounds on known geometric invariants: the Lipschitz–Killing invariants, and the Vitushkin variations.

Cet article borne de manière explicite la somme des nombres de Betti locaux d’un germe analytique réel par un polynôme en la multiplicité du germe. Ce résultat peut être interprété comme une localisation de la borne classique d’Oleinik–Petrovsky (ou borne de Thom–Milnor) de la somme des nombres de Betti d’un ensemble semi-algébrique. Les éléments clefs de la preuve sont le cône tangent du germe, le théorème de trivialité topologique de Thom–Mather, la borne d’Oleinik–Petrovsky, et un résultat de D. Mumford et J. Heintz bornant le degré des générateurs d’un idéal par un polynôme en la multiplicité du degré géométrique de la variété qui lui est associée. Le résultat est ensuite utilisé pour borner des invariants géométriques connus : les invariants de Lipschitz–Killing et les variations de Vitushkin.

Received : 2015-07-20
Revised : 2016-02-15
Accepted : 2016-06-14
Published online : 2017-01-10
DOI : https://doi.org/10.5802/aif.3085
Classification:  32B10,  32S30,  32C05,  49Q15,  58K60,  58K65
Keywords: multiplicity, analytic germ, Betti number, Thom–Mather, topological triviality, Thom–Milnor, Lipschitz–Killing, Vitushkin
@article{AIF_2017__67_1_367_0,
     author = {Alberti, Lionel F.},
     title = {Polynomial Bound on the Local Betti Numbers of a Real Analytic Germ},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {67},
     number = {1},
     year = {2017},
     pages = {367-396},
     doi = {10.5802/aif.3085},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2017__67_1_367_0}
}
Alberti, Lionel F. Polynomial Bound on the Local Betti Numbers of a Real Analytic Germ. Annales de l'Institut Fourier, Volume 67 (2017) no. 1, pp. 367-396. doi : 10.5802/aif.3085. http://www.numdam.org/item/AIF_2017__67_1_367_0/

[1] Benedetti, Riccardo; Loeser, François; Risler, Jean-Jacques Bounding the number of connected components of a real algebraic set, Discrete Comput. Geom., Tome 6 (1991) no. 3, pp. 191-209

[2] Bernig, Andreas; Bröcker, Ludwig Lipschitz-Killing invariants, Math. Nachr., Tome 245 (2002), pp. 5-25

[3] Bochnak, Jacek; Coste, Michel; Roy, Marie-Françoise Géométrie algébrique réelle, Springer-Verlag, Berlin, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], Tome 12 (1987), x+373 pages

[4] Comte, Georges Formule de Cauchy-Crofton pour la densité des ensembles sous-analytiques, C. R. Acad. Sci. Paris Sér. I Math., Tome 328 (1999) no. 6, pp. 505-508

[5] Comte, Georges Équisingularité réelle : nombres de Lelong et images polaires, Ann. Sci. École Norm. Sup., Tome 33 (2000) no. 6, pp. 757-788

[6] Comte, Georges; Graftiaux, Philippe; Merle, Michel Équisingularité réelle II : invariants locaux et conditions de régularité, Ann. Sci. École Norm. Sup., Tome 41 (2008) no. 2, pp. 1-48

[7] Draper, Richard N. Intersection theory in analytic geometry, Math. Ann., Tome 180 (1969), pp. 175-204

[8] Faugère, Jean-Charles A new efficient algorithm for computing Gröbner bases without reduction to zero (F 5 ), Proceedings of the 2002 International Symposium on Symbolic and Algebraic Computation, ACM, New York (2002), p. 75-83 (electronic)

[9] Federer, Herbert The (ϕ,k) rectifiable subsets of n-space, Trans. Amer. Soc., Tome 62 (1947), pp. 114-192

[10] Federer, Herbert Geometric measure theory, Springer-Verlag New York Inc., New York, Die Grundlehren der mathematischen Wissenschaften, Band 153 (1969), xiv+676 pages

[11] Goresky, Mark; Macpherson, Robert Stratified Morse theory, Springer-Verlag, Berlin, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], Tome 14 (1988), xiv+272 pages

[12] Hartshorne, Robin Algebraic geometry, Springer-Verlag, New York-Heidelberg (1977), xvi+496 pages (Graduate Texts in Mathematics, No. 52)

[13] Heintz, Joos Definability and fast quantifier elimination in algebraically closed fields, Theoret. Comput. Sci., Tome 24 (1983) no. 3, pp. 239-277

[14] Ivanov, Leonid D. Variatsii mnozhestv i funktsii [Variations of sets and functions], Izdat. “Nauka”, Moscow (1975), 352 pages (Edited by A. G. Vituškin)

[15] Kurdyka, Krzysztof; Raby, Gilles Densité des ensembles sous-analytiques, Ann. Inst. Fourier (Grenoble), Tome 39 (1989) no. 3, pp. 753-771

[16] Loeser, François Un analogue local de l’inégalité de Petrowsky-Oleinik, Séminaire sur la géométrie algébrique réelle, Tome I, II, Univ. Paris VII, Paris (Publ. Math. Univ. Paris VII) Tome 24 (1986), pp. 73-83

[17] Mather, John Notes on topological stability, Bull. Amer. Math. Soc. (N.S.), Tome 49 (2012) no. 4, pp. 475-506 | Article

[18] Milnor, John On the Betti numbers of real varieties, Proc. Amer. Math. Soc., Tome 15 (1964), pp. 275-280

[19] Mumford, David Varieties defined by quadratic equations, Questions on Algebraic Varieties (C.I.M.E., III Ciclo, Varenna, 1969), Edizioni Cremonese, Rome (1970), pp. 29-100

[20] Trotman, David Multiplicity as a C 1 invariant, Real analytic and algebraic singularities (Nagoya/Sapporo/Hachioji, 1996), Longman, Harlow (Pitman Res. Notes Math. Ser.) Tome 381 (1998), pp. 215-221

[21] Whitney, Hassler Local properties of analytic varieties, Differential and Combinatorial Topology (A Symposium in Honor of Marston Morse), Princeton Univ. Press, Princeton, N. J. (1965), pp. 205-244

[22] Whitney, Hassler Tangents to an analytic variety, Ann. of Math., Tome 81 (1965), pp. 496-549

[23] Yomdin, Yosef; Comte, Georges Tame geometry with application in smooth analysis, Springer-Verlag, Berlin, Lecture Notes in Mathematics, Tome 1834 (2004), viii+186 pages